Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 432, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2008, 2:17 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2008, 2:17 PM EDT (18:17 UTC)
- Expired
- Aug 14, 2008, 3:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:43 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 14, 1:43 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 143 PM EDT THU AUG 14 2008 .SYNOPSIS... A BROAD UPPER TROUGH OVER THE EASTERN U.S. WILL SEND A COUPLE OF WEAK FRONTAL BOUNDARIES ACROSS THE MID-ATLANTIC REGION TODAY AND FRIDAY. BY SATURDAY HIGH PRESSURE WILL BUILD IN ACROSS THE REGION AND PERSIST THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... PER LCL MODELS/RUC13...AND CONSIDERING AT LEAST A FEW DISTURBANCES CROSSING THE BLUE RIDGE TODAY...DID INC POPS IN THE FVX/LYH CORRIDOR THIS AFTERNOON. WITH DECENT LLVL MOISTURE LEFT OVER FROM TODAYS FOG...EXPECT CAPES TO GET CLOSE TO 1K J/KG. WILL CARRY SLT CHC POPS EVERYWHERE...BUT FOCUS TODAY SHOULD BE FARTHER EAST TODAY THAN YESTERDAY...ESPECIALLY WITH DRIER AIR PER WV LOOP MOVING THROUGH THE OHIO VALLEY. TEMPS LARGELY LEFT ALONE EXCEPT A FEW TWEAKS DOWNWARD WHERE FOG/LOW CLD PERSISTED THIS AM. && .SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/... A SECOND WAVE IN THE UPPER FLOW WILL SWING THRU THE MID-ATLANTIC AREA ON FRIDAY BRINGING ANOTHER THREAT OF CONVECTION TO THE AREA...HOWEVER MOISTR WILL BE LIMITED THIS FAR SOUTH. THE BEST CHANCES OF RAIN WILL BE TO OUR NORTH. THIS WAVE WILL SHIFT THE TROUGH AXIS OFF THE COAST SATURDAY MORNING ALLOWING HIGH PRESSURE TO BUILD IN AND DRY THINGS OUT. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... CLOSED H5 LOW WILL SLOWLY MOVE THROUGH THE MIDWEST...ALLOWING HEIGHTS TO BUILD BACK EAST INTO NEXT WEEK. LR MODELS CONTINUE TO SLOW ITS PROGRESSION EAST...AS IT WAITS FOR A TROUGH TO DEEPEN IN SE CANADA TO BE ABSORBED INTO THE UPPER LEVEL FLOW. AS THIS OCCURS...THE SE RIDGE WILL RETURN ALLOWING TEMPS TO SOLIDLY RETURN TO PERHAPS ABV NORMAL LEVELS INTO LATE NEXT WEEK. THE SE RIDGE MAY ACTUALLY BE STRONG ENOUGH TO DEFLECT MOST DYNAMICS TO THE NORTH AND WEST OF OUR CWA...WITH JUST DIURNAL TSTORMS INSTEAD OF ANY TYPE OF FRONTAL PASSAGE. TROPICAL WAVE CURRENTLY EAST OF THE LEEWARD ISLANDS IS FORECAST TO POTENTIALLY MAKE AN IMPACT ON OUR WEATHER TOWARD THE MIDDLE TO END OF NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SCATTERED STORMS ALREADY DEVELOPING THIS HOUR...AND COULD IMPACT KLWB IN THE VERY NEAR TERM...ALTHOUGH THE SCT NATURE MAY PREVENT A DIRECT HIT. POSSIBLE THAT SOME TEMPO IFR CONDITIONS MAY DEVELOP...INCLUDED CB IN CLD GROUP. ELSEWHERE...BETTER INSTABILITY EAST OF THE BLUE RIDGE...SPECIFICALLY IN THE KLYH/KDAN CORRIDOR...LENDS TO A BETTER CHC OF STORMS LATE THIS AFTERNOON...AS CONVERGENCE SEEN IN VIS PIC THROUGH WEST VA ACTS UPON THIS AIRMASS...IF ITS ABLE TO OVER COME DRIER MORE STABLE AIR ON THE BLUE RIDGE. BRIEF RESTRICTIONS POSSIBLE AT KLYH TOO LATE PM EARLY EVENING. IF STORMS DO DEVELOP AT THESE TERMINALS LATE PM...IFR VIS/CIG IS MORE LIKELY EAR DAWN....BUT NOT EXPECTING THE WIDESPREAD NATURE OF FOG AND CIGS EXPERIENCED THIS AM. WIDELY SCTD STORMS WILL AGAIN DEVELOP FRIDAY AFTN AHEAD OF A FRONTAL BNDRY DROPPING THRU THE MID-ATLANTIC RGN. THEN HIGH PRESSURE SHOULD BRING DRY TRANQUIL WEATHER TO THE AREA FOR THIS WEEKEND. MOUNTAIN AND RIVERS VALLEYS ARE LIKELY CANDIDATES FOR OVERNIGHT IFR FOG UNTIL THE FRONT BRINGS DRIER AIR TO THE REGION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...KM SHORT TERM...JS/WP LONG TERM...KM/WP AVIATION...KM
Hazardous weather outlook, Aug 14, 3:15 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 315 AM EDT THU AUG 14 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150715- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 315 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 1:19 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 119 PM EDT THU AUG 14 2008 NCZ019-141745- WILKES NC- 119 PM EDT THU AUG 14 2008 ...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY... AT 115 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF BOOMER...MOVING EAST AT 17 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR BUCK AROUND 125 PM...MORAVIAN FALLS AROUND 135 PM...WILKESBORO AROUND 140 PM AND WILKES CO ARPT AROUND 145 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Aug 14, 2:08 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 208 PM EDT THU AUG 14 2008 NCZ003-004-141915- STOKES NC-SURRY NC- 208 PM EDT THU AUG 14 2008 ...A STRONG THUNDERSTORM WILL AFFECT STOKES AND SURRY COUNTIES... AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT AIRY... MOVING EAST AT 14 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING OF WATER IS ALSO POSSIBLE. THIS STORM WILL BE NEAR ARARAT AROUND 225 PM...WOODVILLE AROUND 230 PM...PILOT MOUNTAIN AROUND 245 PM...FRANCISCO AROUND 300 PM... PINNACLE AROUND 305 PM AND VADE MECUM AROUND 315 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. KK
Special weather statement, Aug 14, 2:14 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT THU AUG 14 2008 NCZ019-020-141915- WILKES NC-YADKIN NC- 214 PM EDT THU AUG 14 2008 ...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES... AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF BOOMER...MOVING EAST AT 15 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR WINDY GAP AROUND 245 PM AND BUCK SHOALS AROUND 315 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. 07
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 56 min |
| Aug 14, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 63 min |
| Aug 14, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 91 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.